Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 142, NWS North Platte, NE

June 21, 2024Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2024, 4:04 PM CDT for Lincoln County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2024, 4:04 PM CDT (21:04 UTC)
Expired
Jun 21, 2024, 5:00 PM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:27 PM CDT, 3 hours 37 minutes earlier. Its key messages:

  • There is a risk for severe thunderstorms tonight, generally from Interstate 80 north.
  • There will be a continued threat for excessive rainfall today and tonight, mainly over portions of north central Nebraska.
  • Drier conditions are expected this weekend with temperatures approaching the century mark in SW Nebraska Monday.
Area forecast discussion, Jun 21, 12:27 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1227 PM CDT Fri Jun 21 2024

.KEY MESSAGES...

- There is a risk for severe thunderstorms tonight, generally from
Interstate 80 north.

- There will be a continued threat for excessive rainfall today and
tonight, mainly over portions of north central Nebraska.

- Drier conditions are expected this weekend with temperatures
  approaching the century mark in SW Nebraska Monday.

&&

.SYNOPSIS...
Issued at 339 AM CDT Fri Jun 21 2024

H5 analysis from earlier this evening had high pressure anchored
over the central Appalachians. Further west, a trough of low
pressure was present from southern Washington state, south into
central portions of the California coast. Donwstream of this
feature, numerous embedded shortwaves were present from the Four
Corners, northeast into the central and northern Rockies.
Earlier this evening, a strong shortwave approached the Nebraska
Panhandle and is currently lifting into southern South Dakota
from Cherry County overnight. This feature, coupled with a
stationary front, draped over northern portions of Nebraska, led
to strong to severe thunderstorms earlier tonight. Tornadoes,
strong straight line winds and heavy rain were reported over
north central Nebraska. As of 3 AM CDT, thunderstorms have
decreased in areal coverage with light to moderate rainfall
occurring over portions of north central Nebraska.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 339 AM CDT Fri Jun 21 2024

The before mentioned shortwave, will slowly migrate northeast
into southern, then southeastern South Dakota this morning.
Precipitation will eventually end this morning across northern
Nebraska. In the wake of exiting convection, a frontal boundary,
currently draped from far southwestern into portions of south
central Nebraska will migrate north. The high res models
overnight seem to have the front located correctly while the
NAM12 and GFS solns have this feature too far north currently.
That being said, believe the front will migrate slightly north
today from its current position in line with the HRRR and NAM
Nest forecast today. By this afternoon, this feature will be
roughly from Ogallala to south of O'Neill. This frontal boundary
will combine with a second shortwave, set to push into
northeastern Colorado and the Nebraska Panhandle this afternoon,
and will be the focal point for thunderstorm development this
afternoon. As for the threat for severe storms the greatest
threat will be along and north of the frontal position. ATTM
this threat is greatest along and north of a line from Ogallala,
to North Platte, to Ericson. Decent deep layer shear this
afternoon along with surface dew points INVOF the front in the
upper 60s will provide ample support for severe storms this
afternoon and evening. Large hail and damaging winds will be the
main threats, however, as was the case earlier today, probably
can't rule out a tornado INVOF the warm frontal boundary. With
the frontal boundary forecast to be slightly further south,
trended precipitation chances upward for this evening.
Thunderstorms this evening will force a cold front south of the
area overnight. This will shift the threat for thunderstorms
south and east of the forecast area for Saturday. Highs Saturday
will run 5 to 10 degrees cooler compared to Today's forecast
highs.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 339 AM CDT Fri Jun 21 2024

Ridging will build into the western CONUS then central plains
Sunday into Monday. The latest guidance is indicating a good
potential for readings toping 100 degrees south of I-80 for
Monday. Based on forecast H85 temps, this looks plausible. A
northern stream disturbance will lead to cooler readings Tuesday
and Wednesday. Temps will then rebound upward Wednesday and
Thursday, as the ridge becomes re-established across the high
plains. The latest GFS is indicating decent potential for triple
digit heat once again in SW Nebraska for Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1227 PM CDT Fri Jun 21 2024

Several aviation weather concerns exist for western and north
central Nebraska terminals through the period, including gusty
winds, low ceilings, thunderstorms, and fog. Scattered storms
should develop this afternoon and become more widespread through
the evening, with some being capable of hail and 50 kt wind
gusts. In the meantime, stratus will remain over the north (VTN)
with IFR ceilings, and southerly winds will gust 20+ kts across
the south (LBF). A frontal passage tonight will cut off
precipitation, but winds will switch to north/northwesterly.
Fog may develop toward sunrise in the north.

&&

.HYDROLOGY...
Issued at 339 AM CDT Fri Jun 21 2024

Based on rain totals of 3-5 inches along the highway 20
corridor from Ainsworth to O'Neil earlier tonight and forecast QPF's
of 1 to 3 inches in these areas today into tonight, will hoist a
flood watch from now until 12z Saturday. This watch will include
Brown, Rock, Keya Paha, Holt and Boyd counties. Currently, the gauge
reading on the Elkhorn River at Atkinson is around 6 FT, which is
1.5 FT below the flood stage of 7.5 FT. Will need to monitor this
this morning. If this approaches flood stage, we may need to hoist a
flood advisory for the Elkhorn River in Holt county.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for NEZ006>010.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Snively
HYDROLOGY...Buttler
Hazardous weather outlook, Jun 21, 10:21 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1021 AM CDT Fri Jun 21 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-221530-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1021 AM CDT Fri Jun 21 2024 /921 AM MDT Fri Jun 21 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Thunderstorms will develop across the Sandhills this afternoon and
overspread much of the area through the evening hours. Some storms
may be severe, with large hail and damaging winds being the main
threats. However, a tornado is also possible, mainly north of I-80.
In addition, storms will produce heavy rain, which may lead to flash
flooding for parts of north central Nebraska.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures may approach 100 degrees over southwestern Nebraska
early next week.

.SPOTTER INFORMATION STATEMENT...

Please report hail, strong winds, flooding, and other severe weather
to NWS North Platte.

In the hours before

Local storm report, Jun 21, 11:59 AM CDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1159 AM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Rain             Bassett                 42.58N 99.54W
06/21/2024  M3.40 Inch       Rock               NE   Public

&&
Local storm report, Jun 21, 12:28 PM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1228 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Rain             Spencer                 42.88N 98.70W
06/21/2024  M2.25 Inch       Boyd               NE   Public

&&
Local storm report, Jun 21, 12:55 PM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1255 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Flood            Lynch                   42.83N 98.47W
06/21/2024                   Boyd               NE   Emergency Mngr

            Emergency Management reporting sandbagging
            operations underway around Lynch as the
            creek has risen rapidly.

&&
Special weather statement, Jun 21, 3:28 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
328 PM CDT Fri Jun 21 2024

NEZ057-059-212100-
Lincoln NE-Keith NE-
328 PM CDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KEITH AND
NORTHWESTERN LINCOLN COUNTIES THROUGH 400 PM CDT/300 PM MDT/...

At 328 PM CDT/228 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Sarben, or 24 miles east of Ogallala, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sutherland, Paxton, Sarben, Sutherland Reservoir State Recreation
Area, Coker, and O'Fallons.

This includes Interstate 80 in Nebraska between mile markers 146 and
161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 10134 4125 10140 4134 10116 4110 10105
TIME...MOT...LOC 2028Z 249DEG 47KT 4120 10127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Gomez
Special weather statement, Jun 21, 3:34 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
334 PM CDT Fri Jun 21 2024

NEZ058-059-070-071-212100-
Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
334 PM CDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRONTIER...
SOUTHEASTERN PERKINS...SOUTHWESTERN LINCOLN AND NORTHERN HAYES
COUNTIES THROUGH 400 PM CDT/300 PM MDT/...

At 334 PM CDT/234 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Dickens, or 13 miles north of Hayes
Center, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wellfleet, Dickens, Maywood, Marengo, Hayes Center State Wildlife
Management Area, and Somerset.

This includes Highway 83 between mile markers 43 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4051 10118 4068 10129 4098 10090 4058 10055
TIME...MOT...LOC 2034Z 233DEG 39KT 4070 10105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gomez
Special weather statement, Jun 21, 3:40 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
340 PM CDT Fri Jun 21 2024

NEZ069>071-212115-
Chase NE-Frontier NE-Hayes NE-
340 PM CDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRONTIER...
SOUTHEASTERN CHASE AND SOUTHERN HAYES COUNTIES THROUGH 415 PM CDT/315
PM MDT/...

At 340 PM CDT/240 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Palisade, or 15 miles northwest of Trenton, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hayes Center, Hamlet, and Quick.

This includes Highway 83 between mile markers 33 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4036 10138 4060 10099 4048 10054 4035 10084
      4035 10135
TIME...MOT...LOC 2040Z 228DEG 25KT 4033 10122

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Garden, Grant, Hooker55 min
Jun 20, 7:16 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, Thomas59 min
Jun 20, 7:28 PM CDTSpecial Weather StatementLBFHolt47 min
Jun 20, 7:44 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Jun 20, 8:02 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas43 min
Jun 20, 8:18 PM CDTSevere Thunderstorm WarningLBFHolt42 min
Jun 20, 8:50 PM CDTSpecial Weather StatementLBFBrown40 min
Jun 20, 9:01 PM CDTSpecial Weather StatementLBFHolt44 min
Jun 20, 9:22 PM CDTSpecial Weather StatementLBFBrown, Rock38 min
Jun 20, 9:43 PM CDTSpecial Weather StatementLBFHolt47 min
Jun 20, 9:49 PM CDTAreal Flood AdvisoryLBFHolt6 hr
Jun 20, 10:02 PM CDTFlash Flood WarningLBFHolt6 hr
Jun 21, 3:22 AM CDTFlood WatchLBFBoyd, Brown, Holt, Keya Paha, Rock27 hr
Jun 21, 10:35 AM CDTAreal Flood AdvisoryLBFBrown, Cherry3 hr
Jun 21, 11:03 AM CDTAreal Flood WarningLBFBoyd3 days
Jun 21, 3:28 PM CDTSpecial Weather StatementLBFKeith32 min
Jun 21, 3:34 PM CDTSpecial Weather StatementLBFHayes26 min
Jun 21, 3:40 PM CDTSpecial Weather StatementLBFHayes35 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningLBFLogan52 min
Jun 21, 3:56 PM CDTSevere Thunderstorm WarningLBFLincoln35 min
Jun 21, 4:15 PM CDTSpecial Weather StatementLBFFrontier30 min
Jun 21, 4:18 PM CDTAreal Flood AdvisoryLBFBoyd, Holt4 hr
Jun 21, 4:45 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln45 min
Jun 21, 5:08 PM CDTSevere Thunderstorm WarningLBFCuster52 min
Jun 21, 5:13 PM CDTSevere Thunderstorm WarningLBFBrown47 min
Jun 21, 5:17 PM CDTSpecial Weather StatementLBFBlaine43 min
Jun 21, 5:26 PM CDTTornado WarningLBFBrown28 min
Jun 21, 5:42 PM CDTSpecial Weather StatementLBFCuster48 min
Jun 21, 5:48 PM CDTSpecial Weather StatementLBFCuster42 min
Jun 21, 6:21 PM CDTSevere Thunderstorm WarningLBFBrown, Holt, Rock39 min
Jun 21, 6:41 PM CDTFlash Flood WarningLBFKeya Paha6 hr
Jun 21, 6:45 PM CDTFlash Flood WarningLBFBrown, Rock6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.